Afebrile Neuroleptic Malignant Syndrome Associated with Fluphenazine Decanoate: A Case Report

Article excerpt

Neuroleptic Malignant Syndrome (NMS) is unusual but could be a lethal reaction associated with neuroleptic drugs. It occurs in almost 0.07-2.2% of patients under treatment with neuroleptics. There are some medical treatments that may also be helpful for its treatment, including dopamine agonists, muscle relaxants, and electroconvulsive therapy (ECT). We present this case to alert the clinicians to the potential for inducing afebrile NMS.

Our case is a 41-year-old man with a history of schizophrenia showing signs and symptoms in accordance with NMS, 2 weeks after receiving one dose of 12.5 mg fluphenazine decanoate, abruptly following the 3rdsession of ECT. The patient presented with decreased level of consciousness, muscular rigidity, waxy flexibility, mutism ,generalized tremor, sever diaphoresis and tachycardia which progressed during the previous 24 h. Laboratory data indicated primarily leukocytosis, an increasing level of creatinine phosphokinase and hypokalemia during the next 72h.

In patients receiving antipsychotics, any feature of NMS should carefully be evaluated whether it is usual or unusual particularly in patients receiving long acting neuroleptics.

Keywords: Antipsychotics,Fever, Fluphenazine Neuroleptic malignant syndrome, Electroconvulsive therapy

Iran J Psychiatry 2010; 5:2:78-80

Neuroleptic Malignant Syndrome (NMS) is a potentially serious complication that may occur anytime during the course of therapy with neuroleptics, which antagonize dopaminergic receptors in the nigrostriatal pathway. The symptoms include muscular rigidity, agitation, mutism, akinesia, severe hyperthermia, sweating and increased pulse and blood pressure resulting in cardiovascular collapse. Laboratory results comprise an increased white blood cell count and increased levels of creatinine phophokinase, liver enzymes, plasma myoglobin and myoglobinuria infrequently associated with renal failure. Fluphenazine decanoate is a long-acting depot anti-psychotic, and electro convulsive therapy is one of the most long-established treatments for psychiatric disorders in constant use (1). Although NMS is uncommon, it is a potentially critical reaction associated with neuroleptic drugs (2). According to more recent data, it occurs in roughly 0.01%-0.02% of patients treated with neuroleptics although it was previously supposed to be up to 3% (3). The probable risk factors of this syndrome are as follows: previous NMS episodes, confusion, disorganized behavior, psychomotor agitation, , dehydration, polypharmacy, and the rate and route of neuroleptic administration (4,5).

Some useful medical treatments for the treatment of NMS are dopamine agonists, muscle relaxants, amantadine and bromocrpitine.

Electroconvulsive therapy (ECT) has been applied with favorable outcome by some clinical therapists (1).

In this report, because of unusual presentation of NMS without fever, we present a patient with signs and symptoms of NMS with no detection of hyperthermia.

Case Report

Our case is a 41-year-old man with a 4-year history of schizophrenia, presented with impaired cognition after 2 weeks of hospitalization in Meimanat mental hospital in Tehran. The patient had no report of fever in his early observation in which he was noted to have tachycardia, muscular rigidity, generalized tremors, mutism and diaphoresis.

He had already been under treatment with Lithium 900mg/24h ,clonazepam 1mg /hs, one intramuscular injection of 12.5mg fluphenazine decanoate once every other day 2 weeks before the presentation of NMS and three sessions of ECT (Electroconvulsive Therapy). ECT was applied due to his prominent positive symptoms of self talking, auditory hallucination and persecutory delusion. The presentation of NMS started just after the third session of ECT. Lithium had been discontinued a day prior to the beginning of ECT. He did not have any history of drug or food allergies. Initial vital signs showed a pulse rate of 134 beats/min, a blood pressure of 111/79 mmHg and axillary temperature of 37 (C). …